Hail, Harrison
- When
- July 17, 5:00 AM CST
- Where
- Harrison County, 2.82 mi SSE of Walkers Mill
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.540, -94.540
Hail was reported along Hwy. 80 between Longview and Marshall, Texas.
Widespread showers and thunderstorms continued into the predawn and early morning hours of July 17th across northeast Texas. Some of these storms were able to tap a low level jet which developed during the overnight hours and produced very heavy rainfall rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Widespread showers and thunderstorms continued into the predawn and early morning hours of July 17th across northeast Texas. Some of these storms were able to tap a low level jet which developed during the overnight hours and produced very heavy rainfall rates. A few of these storms also reached severe limits and downed trees and powerlines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 2:42 AM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 342 AM CDT FRI JUL 17 2009 .DISCUSSION... SYNOPTIC PATTERN HAS SHOWN SIGNS OF CHANGE OVER THE PAST 24 HOURS. UPPER RIDGE THAT HAS HELD FOR THE PAST SEVERAL WEEKS HAS FINALLY MIGRATED WESTWARD...ALLOWING FOR WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. MANY LOCATIONS RECEIVED SUBSTANTIAL RAINFALL ALONG WITH STRONG WINDS ASSOCIATED WITH A VIGOROUS STORM SYSTEM. THIS ACTIVITY WAS ALSO PARTIALLY ASSOCIATED WITH A COLD FRONT CURRENTLY STRETCHING ACROSS CENTRAL ARKANSAS AND OKLAHOMA. THIS FRONT WILL CONTINUE TO DRIFT ACROSS THE NORTHERN PORTIONS OF THE FOUR STATE REGION TODAY BRINGING COOLER TEMPERATURES AND SUFFICIENT CLOUD COVER TO PROVIDE A BREAK FROM THE SULTRY 100S THAT HAVE BEEN PLAGUING THE REGION FOR WEEKS. HOWEVER...THE FRONT IS NOT EXPECTED TO PROGRESS SOUTH OF I-20 DURING THE WINDOW OF MAXIMUM HEATING THIS AFTERNOON. THE MAIN FORECAST CHALLENGE IS DETERMINING IF A REPEAT OF YESTERDAY EVENINGS EVENT WILL TAKE SHAPE THIS AFTERNOON. 00Z GLOBAL MODELS HAVE INITIALIZED FAIRLY POORLY WITH RESPECT TO THE LOCATION AND TIMING OF THE PREVIOUS EVENT. ASSUMING THAT THE FRONT WILL BE JUST SOUTH OF I-20 BY LATE AFTERNOON...WENT WITH SLIGHT POPS ACROSS SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. AREAS SOUTH OF I-20 CAN EXPECT SCATTERED CONVECTION ASSOCIATED WITH THE PLACEMENT OF THE FRONT AND AN UPPER LEVEL WEAK IMPULSE FORECAST TO SLIDE SOUTHEAST. CLOUD COVER MAY LIMIT THE ABILITY FOR CONVECTION TO ORGANIZE SUFFICIENTLY ACROSS MOST AREAS. HOWEVER...EAST CENTRAL LOUISIANA APPEARS TO BE THE MOST FAVORABLE LOCATION FOR CONVECTIVE INITIATION. FRONT IS FORECAST TO STALL ACROSS THE NORTHERN GULF COAST THROUGH THE WEEKEND INTO MONDAY. CHOSE TO ACCEPT THE ENSEMBLE CONSENSUS THAT THE FRONT WILL PUSH SOUTH OF THE REGION ALLOWING FOR ONLY LIMITED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. HOWEVER...UPPER LEVEL IMPULSES COINCIDING WITH PERIODS OF MAXIMUM HEATING COULD ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. LONG TERM...UPPER LEVEL LOW FORECAST TO DIG SOUTH ACROSS THE NORTHERN GULF COAST LATE NEXT WEEK SEEMS SOMEWHAT UNREALISTIC TO CONSIDERING THE AMOUNT OF MODEL UNCERTAINTY THIS RUN. WENT AHEAD AND ADDED POPS FOR AFTERNOON SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN ENHANCED SEA BREEZE ACROSS THE SOUTHERN ZONES LATE IN THE FORECAST CYCLE. OTHERWISE...WILL CONTINUE TO MONITOR LATER MODEL RUNS FOR CONSISTENCY. /05/ && .AVIATION... SHORTWAVE ENERGY...EMBEDDED IN THE NW FLOW ALOFT...ASSISTED WITH SHRA/TSRA DEVELOPMENT ACROSS AREA TERMINALS LATE THURSDAY AFTERNOON. WHILE THIS INITIAL REGION MOVES INTO CENTRAL LA...AREA RADARS SHOW ADDITIONAL SHRA/TSRA DEVELOPING OR MOVING INTO SE OK AND NE TX. THIS CONVECTIVE REGION SHOULD AFFECT MY NE TX AIRPORTS EARLY IN THE 1200 UTC TAF PACKAGE...BEFORE HEADING INTO S AR/N LA SOMETIME BETWEEN 17/1200-1500 UTC. EXPECT REDUCED FLIGHT CATEGORIES TO AT LEAST MVFR DUE TO LOW CIGS AND VSBYS IN VICINITY OF SHRA/TSRA. A FRONT SHOULD SLOWLY SINK S TOWARD THE IH-20 CORRIDOR FRIDAY. AS ADDITIONAL SHORTWAVE TROUGHS DIVE SE IN THE NW FLOW ALOFT...MORE SHRA/TSRA WILL BE POSSIBLE. TIMING OF ANY PRECIPITATION WILL BE TRICKY AT BEST...BUT FLIGHT CATEGORY REDUCTIONS AND GUSTY WINDS ARE ANTICIPATED IN VICINITY OF ANY CONVECTION. /D. BUTTS/ && .PRELIMINARY POINT TEMPS/POPS... SHV 93 69 91 64 91 / 30 30 30 20 10 MLU 91 68 88 62 89 / 50 30 30 20 10 DEQ 90 62 88 60 91 / 20 20 30 10 10 TXK 90 66 89 61 91 / 20 20 30 10 10 ELD 90 65 88 61 89 / 30 20 30 10 10 TYR 95 70 91 66 91 / 30 30 30 20 10 GGG 94 68 91 64 91 / 30 30 30 20 10 LFK 96 71 94 69 93 / 40 30 30 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 05/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT FRI JUL 17 2009 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-171800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS- 600 AM CDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167- 171800- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- SABINE TX- 600 AM CDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAIN AND PONDING...CAN BE EXPECTED TODAY THROUGH THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 AM CDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG SHREVEPORT 32.47N 93.80W
07/16/2009 CADDO LA NWS EMPLOYEE
TREES ARE DOWN AT THE INTERSECTION OF FLOURNOY LUCAS RD
AND LINWOOD RD.
&&
18SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 AM CDT FRI JUL 17 2009
TXZ096-108>111-170945-
CAMP-FRANKLIN-MORRIS-RED RIVER-TITUS-
340 AM CDT FRI JUL 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
SOUTHERN RED RIVER...TITUS...FRANKLIN...MORRIS AND
NORTHERN CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
BOGATA...BOXELDER...CASON...COOKVILLE...DAINGERFIELD...
HAGANSPORT...LONE STAR...MOUNT PLEASANT...MOUNT VERNON...
NAPLES...OMAHA...PURLEY...ROCKY BRANCH...US 259 AND I 30
INTERSECTION AND WILKERSON...
AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
OF CLARKSVILLE TO BOXELDER TO 12 MILES WEST OF SIMMS...MOVING SOUTH
AT 20 MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS UP TO
40 MPH ARE EXPECTED WITH THESE STORMS.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
D. BUTTSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 AM CDT FRI JUL 17 2009
TXZ112-126-138-171015-
CASS-HARRISON-MARION-
421 AM CDT FRI JUL 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 515 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
SOUTHERN CASS...MARION AND NORTHERN HARRISON...
INCLUDING THE FOLLOWING LOCATIONS...
BEREA...JEFFERSON...KARNACK...LODI...MARSHALL...SMITHLAND AND
WOODLAWN...
AT 419 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LODI...OR 20 MILES SOUTHWEST OF ATLANTA...
MOVING SOUTHEAST AT 15 MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS UP TO
40 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
D. BUTTSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
502 AM CDT FRI JUL 17 2009
ARZ070-071-LAZ001-002-TXZ097-108>112-124>126-136>138-150-171100-
BOSSIER-BOWIE-CADDO-CAMP-CASS-FRANKLIN-GREGG-HARRISON-LAFAYETTE-
MARION-MILLER-MORRIS-RUSK-SMITH-TITUS-UPSHUR-WOOD-
502 AM CDT FRI JUL 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
SOUTHERN LAFAYETTE AND MILLER...
IN NORTHWEST LOUISIANA...
NORTHERN CADDO AND NORTHERN BOSSIER...
IN NORTHEAST TEXAS...
SOUTHERN BOWIE...SOUTHERN TITUS...SOUTHERN FRANKLIN...MORRIS...
CASS...CAMP...WOOD...UPSHUR...MARION...HARRISON...
SMITH...GREGG AND NORTHERN RUSK...
INCLUDING THE FOLLOWING LOCATIONS...
BRIGHTSTAR...DODDRIDGE...FOUKE...GENOA...RAVANNA...TEXARKANA...
VIVIAN...ATLANTA...BEREA...BIG SANDY...BIVINS...CASON...CEDAR
SPRINGS...CLARKSVILLE CITY...DAINGERFIELD...DIANA...EAST
MOUNTAIN...GILMER...GLADEWATER...GOLDEN...HAINESVILLE...
HALLSVILLE...HARLETON...HAWKINS...HOARD...HUGHES SPRINGS...
JEFFERSON...JENKINS...KARNACK...KILDARE...KILGORE...LEESBURG...
LIBERTY CITY...LINDALE...LINDEN...LODI...LONE STAR...LONGVIEW...
MARSHALL...MAUD...MCLEOD...MINEOLA...NAPLES...NASH...NEWSOME...
ORE CITY...PITTSBURG...PLEASANT GROVE...QUEEN CITY...QUITMAN...
REDWATER...ROCKY BRANCH...ROSEWOOD...SCROGGINS...SMITHLAND...
TYLER...WAKE VILLAGE...WEST MOUNTAIN...WHITE OAK...WHITEHOUSE...
WINNSBORO AND WOODLAWN...
AT 458 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
TEXARKANA TO 16 MILES NORTHEAST OF GILMER TO 8 MILES SOUTHWEST OF
MINEOLA...MOVING SOUTHEAST AT 15 MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS AROUND
40 MPH ARE EXPECTED WITH THESE STORMS.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
D. BUTTSThe Shreveport radar (KSHV), 66 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Hail was reported along Hwy. 80 between Longview and Marshall, Texas.
Trees were downed near the edge of Caddo Lake.
A tree was downed at the intersection of Airline and Hollybrook Roads.
Hwy. 31 has water on the road at intersection of Green and Nelson. A vehicle was stalled in the water on Hwy. 31.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188056, 188051, 188050, 188054.